Texas, 2023

Hail in Texas, March 27, 2023

March 27, 2023 · NWS SJT · 1 event in 1 county or zone

Scattered strong to severe thunderstorms across portions of the Concho Valley produced several reports of small hail with an isolated report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Scattered strong to severe thunderstorms across portions of the Concho Valley produced several reports of small hail with an isolated report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 27, 11:36 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Mar 27, 11:36 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1236 PM CDT Mon Mar 27 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 234 AM CDT Mon Mar 27 2023

...Severe threat wanes but chances for isolated showers and storms
remains for this afternoon and into tonight...

The weak boundary from yesterday is currently south of the CWA. This
boundary is expected to lift back north to between the I-10 corridor
and San Angelo later today. 850 mb flow will remain out of the
south and is expected to overrun this cooler airmass. Isentropic
lift, along with the warm air advection out of the south may
create enough lift to overcome the cap and work with the elevated
moisture in place to create some chances for showers and a few
elevated thunderstorms this afternoon and evening. This activity
should largely stay south of the I-20 corridor. While 0-6 km shear
at 50+ kts and mid-level lapse rates between 6.5-8 deg C/km would
support marginally severe storms, the latest guidance shows a
significant lack of instability, largely due to the increased
cloud cover expected across the area, hindering daytime heating.
There's still the potential for some strong elevated storms that
could produce some small hail but overall the severe threat has
decreased significantly. Coverage of the showers and storms will
remain very spotty and isolated so have capped PoPs at chance.
Have also decreased temperatures slightly from guidance as hi-res
data is showing more pronounced cloud cover across much of the
region which would keep daytime highs on the lower side. Most
places should see temperatures in the 60s with some low to mid 70s
possible mainly across the NW Hill Country where warm advection
ahead of the boundary should allow for better warming.

A strong surface high across the Central Plains is expected to
strengthen during the overnight hours. This will push a secondary
cold front through the area overnight and into the early morning
hours Tuesday. There remains a low chance that showers and a few
storms may form along the front, mainly relegated to the NW Hill
Country and Northern Edwards Plateau overnight. Gusty north to
northeast winds behind the front will advect a much cooler air mass
into the area. Overnight lows will range from the upper 30s in the
northern Big Country to the upper 40s along the I-10 corridor with
cloud cover expected to remain in place.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 309 AM CDT Mon Mar 27 2023

Post frontal air mass will continue across West Central Texas on
Tuesday. May see a few showers across the southern tier of
counties, but looking more like most of this will remain south of
the area. Cool with highs in the 60s.

Warm up for Wednesday as the warm front moves north across the
area, bringing warmer temperatures and better low level moisture
to the area. Most of the models have tended drier for Thursday, as
abundant cloud cover and relatively weak convergence along the
dryline makes it more difficult to overcome the cap aloft. Best
chances still look Thursday night as lift from a shortwave
approaches the area.

Passage of the shortwave will bring west winds to the area, with
the dryline surging quickly eastward as mixing develops Friday
morning. Looks like dryline will make it into the extreme eastern
counties before any convection can develop. Will limit mention of
storms to areas of the Heartland.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Mon Mar 27 2023

Scattered rain showers and thunderstorms have develop already (as
of 1728z) across Crockett and Irion County. Additional development
is possible across KSJT, KSOA, KJCT, and KBBD through this
evening ahead of a frontal boundary. Look for a wind shift across
terminals as it moves through. Some MVFR ceilings may continue
before dissipating with the drier air. Otherwise, gusty winds will
likely pick up again for tomorrow morning and afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     41  60  44  70 /   0   0  20   0
San Angelo  43  61  45  72 /  10  10  20   0
Junction    48  65  47  71 /  40  10  20  10
Brownwood   43  63  44  68 /  20   0  20   0
Sweetwater  39  59  44  71 /   0   0  10   0
Ozona       45  60  46  69 /  20  10  10   0
Brady       46  62  47  69 /  30  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...50
LONG TERM....07
AVIATION...41
Hazardous weather outlook, Mar 27, 5:21 AM CST, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
621 AM CDT Mon Mar 27 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281130-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
621 AM CDT Mon Mar 27 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Chances for showers and a few strong thunderstorms will be
possible mainly south and east of a Brownwood to San Angelo to
Ozona line today. The main hazards will be moderate to heavy
rainfall and lightning with some small hail possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Severe storms will be possible on Thursday as the next large
upper level system moves overhead and sends a Pacific front
through the area. Details on timing and intensity will continue to
be updated over the next few days.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 27, 12:00 PM CST, 55 minutes before
Special Weather Statement
National Weather Service San Angelo TX
100 PM CDT Mon Mar 27 2023

TXZ071-072-271830-
Irion TX-Tom Green TX-
100 PM CDT Mon Mar 27 2023

...A strong thunderstorm will impact portions of south central Tom
Green and southeastern Irion Counties through 130 PM CDT...

At 1259 PM CDT, trained weather spotters reported a strong
thunderstorm near Mertzon, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mertzon, Knickerbocker, Sherwood and Us-67 Near The Irion-
Tom Green County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3113 10096 3122 10101 3146 10072 3123 10057
TIME...MOT...LOC 1759Z 236DEG 29KT 3123 10090

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

PO
Local storm report, Mar 27, 12:01 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
101 PM CDT MON MAR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             10 ENE BARNHART         31.18N 101.01W
03/27/2023  E0.25 INCH       IRION              TX   PUBLIC

            PEA-SIZE HAIL REPORTED BY SOMEONE DRIVING
            BETWEEN BARNHART AND MERTZON. LOCATION
            APPROXIMATE.

&&

SK

The radar

The San Angelo radar (KSJT), 12 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tom Green

When
March 27, 12:55 PM CST
Where
Tom Green County, 1 mi NE of Tankersly
Measured
1 in hail
Reported by
Public
Coordinates
31.360, -100.618

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089283.